Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 355, NWS Birmingham, AL

September 18, 2002Madison County, Marshall County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Sep 18, 2002, 5:15 PM CDT for Madison County, Marshall County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2002, 5:15 PM CDT (22:15 UTC)
Expired
Sep 18, 2002, 6:00 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Madison County, AL, Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WUUS54 KBMX 182215
SVRBHM
ALC089-095-182300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 PM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN NORTH CENTRAL ALABAMA
  MARSHALL COUNTY IN NORTHEAST ALABAMA

* UNTIL 600 PM CDT

* AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NEW HOPE...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GRANT AND
MELTONSVILLE.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3468 8637 3460 8631 3460 8618 3451 8612
          3448 8607 3444 8612 3435 8615 3453 8649

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:04 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 18, 3:04 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
304 PM CDT WED SEP 18 2002

SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP OVER NORTH ALABAMA ALONG
MID LEVEL INSTABILITY AXIS.  MOST OF THE ACTIVITY DIURNAL BASED...
AND SHOULD DIMINISH AFTER SUNSET.  MESO-ETA AND RUC SHOW ANOTHER VORT
MAX MOVING THROUGH THE TENNESSEE VALLEY TONIGHT..SO WILL LEAVE
30% POPS IN FORECAST.  UPPER TROF DIGGING SOUTHWARD IN THE PLAINS
STATES WILL RESULT IN BUILDING UPPER RIDGE OVER SOUTHEAST STATES
THROUGH FRIDAY MORNING.  INSTABILITY AXIS OVER TENNESSEE VALLEY
WILL SHIFT NORTH OF ALABAMA TONIGHT...AND EXPECT LESS CONVECTION
ACROSS NORTH ALABAMA THURSDAY AND THURSDAY NIGHT.  UPPER LOW LIFTS
RAPIDLY NORTHEAST AND LEAVES TROF AXIS WEST OF ALABAMA...BUT ENOUGH
ENERGY FROM THIS SYSTEM SHOULD PUSH A LINE OF THUNDERSTORMS INTO WEST
ALABAMA FRIDAY AFTERNOON.  AT THIS TIME...THREAT OF SEVERE WEATHER
ACROSS ALABAMA LOOKS MINIMAL DUE TO WEAKENING UPPER LEVEL SUPPORT.
DEEPER MOISTURE AND SURFACE FRONT WILL LIKELY STALL OUT OVER ALABAMA
THIS WEEKEND.

ANOTHER PLAYER IN ALL OF THIS IS TROPICAL STORM ISIDORE.  UNCERTAINTY
OF WHERE ISIDORE WILL GO ONCE IT REACHES THE SOUTHERN GULF OF MEXICO.
BASED ON THE ABOVE MENTIONED FACTORS...WILL KEEP RAIN CHANCES IN THE
FORECAST THROUGH TUESDAY.

HSV 72 88 72 88/  30 30 10 50
BHM 72 90 73 89/  20 30 10 50
MGM 73 92 72 91/  10 30 10 50

.BHM...NONE.

58

In the hours before

Special weather statement, Sep 18, 1:01 PM CDT, 4 hours 14 minutes before
ALZ001>050-181901-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
101 PM CDT WED SEP 18 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A MOIST AND UNSTABLE AIR MASS REMAINS ACROSS THE AREA.  SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH
TONIGHT.  THE SHOWERS AND THUNDERSTORMS WILL BE MORE NUMEROUS
ACROSS THE EXTREME NORTHERN SECTIONS AND ALSO DURING THE PEAK
HEATING HOURS OF THE AFTERNOON.

NO HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON OR TONIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 2:29 PM CDTTornado WarningBMXMadison31 min
Sep 18, 4:49 PM CDTSevere Thunderstorm WarningBMXMadison26 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.